MENU
component-ddb-728x90-v1-01-desktop

Doctors warn against dangerous mix of heroin and fentanyl

Doctors say that the combination of heroin and fentanyl makes Nalaxone less effective.

SYRACUSE, N.Y. --- A new deadly concoction is landing more and more people in the emergency room in Central New York. The Upstate New York Poison Center says drug dealers are making heroin even more dangerous by mixing in the stronger and cheaper painkiller, fentanyl.

"If they're not with someone who has rescue medication or who can administer lifesaving procedures immediately, they're likely to die." said Christine Stork.

The poison center says this mixture can stop you from breathing and can cause brain damage.

Doctors here at the Upstate New York Poison Center told CNY Central fentanyl-laced heroin has been increasing in the community for a year. in fact, Upstate University Hospital sees nearly a patient a day who has been taking those drugs.

To fight back, the Poison Center is in the middle of going to more then 100 hospitals in Upstate New York to educate nurses and doctors, telling them to be aware of this lethal mixture.

"What's out there what the new trends are how they should be treating them and what symptoms they might be seeing." says Michele Caliva of the Poison Center.

While the antidote Naloxone can revive people during a heroin overdose, it's less effective when fentanyl is mixed in, because it's so powerful. The Poison Center is telling hospitals to be ready to use multiple doses of Naloxone.

"Fetanyl likes that receptor much better then heroin and has much more propensity to stick to that receptor so Nalaxone has a harder time knocking it off." says Dr. Christine Stork of the Poison Center.

Trending

LOADING